Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 22, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jul 13, 2008, 6:07 PM PDT for Los Angeles County, California. It was in force for 83 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2008, 6:07 PM PDT (01:07 UTC)
- Expired
- Jul 13, 2008, 7:30 PM PDT
- In force
- 83 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:30 PM PDT | FLASH FLOOD | 7 S Lake Los Angeles, CA | FLASH FLOODING OCCURRING ACROSS HIGHWAY 138 NEAR 175TH E ST. NEAR THE TOWN OF LLANO. |
| Jul 13, 7:17 PM PDT | FLASH FLOOD | 8 Ssw Lake Los Angeles, CA | CONTINUED FLASH FLOODING ON HWY 138 BETWEEN PEARBLOSSOM AND LLANO. SEVERAL AREAS OF ROADWAY FLOODING WITH WATER AND DEBRIS UP TO 6 INCHES DEEP ON ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 140114
FFWLOX
CAC037-140230-
/O.NEW.KLOX.FF.W.0022.080714T0107Z-080714T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
607 PM PDT SUN JUL 13 2008
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE EASTERN PORTION OF THE ANTELOPE VALLEY AND
NORTHEAST PORTION OF THE SAN GABRIEL MOUNTAINS
* UNTIL 730 PM PDT
* AT 605 PM PDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG AND SLOW
MOVING STORMS ACROSS THE EASTERN ANTELOPE VALLEY AND ADJACENT FOOTHILLS
OF THE SAN GABRIELS. THE STRONGEST STORM WAS LOCATED EAST OF PEARBLOSSOM
TO THE SAN BERNARDINO COUNTY LINE...ALONG HIGHWAY 138...AND ADJACENT
FOOTHILLS. THESE STORMS WILL LIKELY PRODUCE FLASH FLOODING WITH RAINFALL
RATES GREATER THAN 1 INCH PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEARBLOSSOM...
LLANO...AND VALYERMO...AND THE PINON HILLS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
LAT...LON 3429 11763 3437 11802 3470 11820 3483 11805
3483 11785 3482 11766 3457 11766 3456 11765
$$
GOMBERG/KAPLAN2 follow-up statements
000
WGUS76 KLOX 140145
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
636 PM PDT SUN JUL 13 2008
CAC037-140230-
/O.CON.KLOX.FF.W.0022.000000T0000Z-080714T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
636 PM PDT SUN JUL 13 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
NORTHEASTERN LOS ANGELES COUNTY INCLUDING THE EASTERN ANTELOPE VALLEY
AND NORTHEAST PORTION OF THE SAN GABRIEL MOUNTAINS...
AT 630 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF STRONG AND SLOW MOVING THUNDERSTORMS ACROSS THE EASTERN
ANTELOPE VALLEY AND ADJACENT FOOTHILLS OF THE SAN GABRIELS. THE STRONGEST
STORM WAS LOCATED ALONG HIGHWAY 138 FROM PEARBLOSSOM TO THE SAN BERNARDINO
COUNTY LINE...WITH RADAR ESTIMATED RAINFALL RATES OF 1 TO 2 INCHES PER HOUR.
A WEATHER SPOTTER HAS ALREADY REPORTED ROADWAY FLOODING ALONG HIGHWAY
138 IN THE TOWN OF LLANO. AN ADDITIONAL STRONG STORM WAS DEVELOPING
OVER THE SAN GABRIELS NEAR THE INTERSECTION OF HIGHWAYS 2 AND 39.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3429 11763 3437 11802 3470 11820 3483 11805
3483 11785 3482 11766 3457 11766 3456 11765
$$
GOMBERG/KAPLAN000
WGUS76 KLOX 140226
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
721 PM PDT SUN JUL 13 2008
CAC037-140231-
/O.EXP.KLOX.FF.W.0022.000000T0000Z-080714T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
721 PM PDT SUN JUL 13 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM PDT FOR NORTHEASTERN
LOS ANGELES COUNTY...
THE CURRENT FLASH FLOOD WARNING FOR MUCH OF EASTERN ANTELOPE VALLEY AND
THE NORTHEAST PORTIONS OF THE SAN GABRIEL MOUNTAINS WILL BE ALLOWED TO EXPIRE
DUE TO OVERALL DECREASE IN AREAL COVERAGE OF RAINFALL INTENSITY. HOWEVER...
A STRONG AND NEARLY STATIONARY STORM EXTENDS ALONG HIGHWAY 138 FROM LITTLEROCK
TO THE SAN BERNARDINO COUNTY LINE...INCLUDING THE ADJACENT FOOTHILLS.
WITH FLASH FLOODING CONTINUING TO BE REPORTED...A NEW FLASH FLOOD WARNING
WILL BE ISSUED SHORTLY TO COVER THIS SINGLE STORM COMPLEX.
LAT...LON 3429 11763 3437 11802 3470 11820 3483 11805
3483 11785 3482 11766 3457 11766 3456 11765
$$
GOMBERG/KAPLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 12:00 PM PDT, 6 hours 7 minutes earlier.
Area forecast discussion, Jul 13, 12:00 PM PDT, 6 hours 7 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1200 PM PDT SUN JUL 13 2008 ...UPDATED AVIATION SECTION... SHORT TERM... NO CHANGES NEEDED TO THIS MORNINGS FORECAST. MORNING SOUNDINGS CONFIRM A RATHER MOIST ATMOSPHERE WITH VERY LIGHT WINDS. PW VALUES BETWEEN 1.4 AND 1.8 INCHES LOOK UP FROM YESTERDAY AND WINDS ARE MOSTLY LESS THAN 10 KT FROM THE SURFACE UP TO 20K FT. BASED ON THESE TWO FACTORS AND THE FLOODING THAT OCCURRED LAST NIGHT...FLASH FLOOD WATCHES REMAINS IN PLAY FOR PORTIONS OF LA/VTU AND SBA COUNTIES... INCLUDING THE MOST RECENT BURN AREAS. ANY THUNDERSTORMS THAT DO FORM SHOULD PRODUCE SOME HEAVY AND FAIRLY STATIONARY DOWNPOURS. THE REMAINING WILDCARD TO THIS IS THE CONSIDERABLE AMOUNT OF MID LEVEL CLOUDS STREAMING IN FROM THE EAST...AND THE PREVIOUS CONCERNS OF LESS DAYTIME HEATING LOOKS SPOT ON. AT THIS POINT...WILL HAVE TO JUST WAIT AND SEE HOW MUCH THINGS BUBBLE UP THIS AFTERNOON. ...FROM PREVIOUS DISCUSSION... IN AREAS NOT COVERED BY THE WATCH...THERE IS STILL A SLIGHT CHANCE OF SHOWERS AND TSTMS TODAY INTO TONIGHT...MAINLY THIS AFTERNOON AND EVENING. TEMPS WILL BE TRICKY DUE TO CLOUD COVER...BUT WILL PROBABLY BE DOWN SOME FROM THOSE REACHED ON SAT. THE UPPER HIGH OVER THE GREAT BASIN WILL WEAKEN SLIGHTLY TONIGHT AND MONDAY. A LOOK AT THE LATEST MODEL RUNS SHOWS THAT THE GFS HAS COME IN LINE WITH THE WRF IN MAINTAINING WK ELY FLOW ALF ACROSS THE AREA ON MONDAY...WITH PLENTY OF MOISTURE...THOUGH NOT QUITE AS MUCH AS TODAY. SLIGHT CHANCE POPS ARE IN THE FCST FOR THE MTNS AND DESERTS...BUT LATER SHIFTS MAY HAVE TO INCREASE THOSE POPS...AND ADD SLIGHT CHANCE POPS TO AT LEAST THE VLYS. THE MARINE LAYER WILL REMAIN DISRUPTED TONIGHT/MON MORNING...WITH LOW CLOUDS LIKELY PATCHY IN NATURE AND CONFINED TO CSTL SXNS. MID LEVEL FLOW WILL BEGIN TO TURN MORE NWLY ON TUE...AND MODELS SHOW CONSIDERABLY LESS MOISTURE THRU THE ATMOSPHERE. HOWEVER...IT IS NOT OUT OF THE QUESTION THAT SOME TSTMS COULD DEVELOP EVEN TUE AFTERNOON IN THE MTNS AND THE ANTELOPE VLY. WILL LET LATER SHIFTS ASSESS THAT THREAT. TEMPS SHOULD BE UP A BIT IN MOST AREAS ON TUE THANKS TO THE DRIER ATMOSPHERE...AND SLIGHT HEIGHT RISES. .LONG TERM...THE UPPER HIGH OVER THE SWRN STATES WILL BEGIN TO EXPAND INTO THE AREA WED...AND RISING HEIGHTS SHOULD ALLOW FOR SLIGHT WARMING IN MOST AREAS. NIGHT THRU MORNING LOW CLOUDS AND FOG SHOULD REMAIN CONFINED TO THE CSTL PLAIN. THEN...EXPECT MOSTLY MINOR DAY TO DAY CHANGES IN THE NIGHT/MORNING LOW CLOUDS COVERAGE AND IN MAX TEMPS THRU SAT AS THE UPPER HIGH MOVES LITTLE. A WEAK UPPER LOW OFF THE W CST COULD INDUCE A BIT OF COOLING FRI AND SAT IF IT ENDS UP CLOSE ENOUGH TO THE CST. && .AVIATION...13/1800Z. EXPECT VFR CONDS WITH SCT-BKN MIDLEVEL CLOUDS THROUGH THE AFTERNOON AND EVENING. CUMULUS STARTING TO BUILD IN THE MTNS OF LA/VTU COUNTY AND ANTELOPE VALLEY...INCREASING CONFIDENCE IN TSTMS OCCURRING BY MID-AFTERNOON AND POSSIBLY EXTENDING INTO SBA COUNTY. SOME OF THESE SHOWERS COULD SNEAK WESTWARD INTO THE LA/VTU COUNTY VALLEYS AND COAST...SO HAVE INCLUDED VCSH IN COASTAL AND VALLEY SITES. IF TSTMS OCCUR...EXPECT MDT UDDF. KLAX...HIGH CONFIDENCE FOR VFR UNDER PARTLY CLOUDY SKIES THROUGH AT LEAST 06Z. A FEW STORMS FROM THE MTNS COULD DRIFT WESTWARD LATE IN THE AFTERNOON/EARLY EVENING...WITH VARIABLE GUSTY WINDS TO 25 MPH. EXPECT UDDF IF STORMS DO OCCUR. LOW CONFIDENCE WITH THIS SCENARIO. KBUR...EXPECT VFR CONDS WITH PARTLY CLOUDY SKIES THROUGH THE PERIOD WITH A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM MOVING OFF THE LOCAL MOUNTAINS. IF THUNDERSTORMS DO MOVE NEAR KBUR...SOME MODERATE UDDF COULD BE POSSIBLE LATE AFTERNOON EARLY EVENING HOURS. LOW CONFIDENCE WITH THIS SCENARIO. && .LOX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH (SEE LAXFFALOX). && PUBLIC...KITTELL/BRUNO AVIATION...MEIER WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 13, 6:00 AM PDT, 12 hours 7 minutes before
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
In the hours before
Local storm report, Jul 13, 2:40 PM PDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
240 PM PDT SUN JUL 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM FLASH FLOOD LOCKWOOD VALLEY 34.75N 119.08W
07/13/2008 VENTURA CA PARK/FOREST SRVC
MUD AND DEBRIS REPORTED ACROSS LOCKWOOD VALLEY ROAD AT
MILE MARKER 13 WITH HEAVY RAINFALL IN VICINITY.
0238 PM HEAVY RAIN LOCKWOOD VALLEY 34.75N 119.08W
07/13/2008 M2.21 INCH VENTURA CA MESONET
2.21 INCHES OF RAIN MEASURED IN ONE HOUR AND 15 MINUTES
AT LOCKWOOD VALLEY YARD.
&&
MEIERThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:29 PM PDT | Flash Flood Warning | LOX | Los Angeles | 61 min |
| Jul 14, 5:07 AM PDT | Flash Flood Watch | LOX | Santa Barbara | 14 hr |
| Jul 14, 3:07 PM PDT | Flash Flood Warning | LOX | Ventura | 83 min |
| Jul 14, 4:23 PM PDT | Flash Flood Warning | LOX | Ventura | 2 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.